How can diabetes and hypothyroidism be managed together?
Q: My 56 years old mother is diabetic for the last 30 years. She is taking insulin along with Glycomet 850 twice daily. Insulin dosage: (taken for the last 2 years) - Levemir Flexpen: 10 points (at night) and Novorapid Flexpen: 10 points (in morning). Recently, she was complaining about occasional numbness around her face and palpitations in the morning. We did a T3, T4 and TSH tests and found that the TSH level was about 12.6 mg/dl. LFT and ECG were also done recently and they appeared to be normal except for the SGGT appearing to be 55.0 u/i. The doctor advised her to take Thyronorm 50 mcg empty stomach daily. But after taking this medication for about 5 days, things have deteriorated. Her appetite has decreased and at times she develops a vomiting tendency. We have checked her blood sugar levels and the fasting count appears to be 159 mg/dl for the last 2 days. The dosage and power of Thyronorm, which was prescribed by the doctor was not suiting her. Please advise.
A:Your mother has two problems: diabetes mellitus and hypothyroidism. Regarding her diabetes: get HbA1C, which tells about glucose control in last three months. It should be less than 7. I feel a single dose of Novorapid may not be enough and she may need Novorapid before lunch and dinner as well. To bring her fasting sugar to a desirable level, increase her Levimir to 12 units daily. She has hypothyroidism as well, which is mild. To know the cause of hypothyroidism get Anti-TPO done. Also get a lipid profile and ECG done. If need be, get a detailed work up for her heart from a cardiologist. Reduce the dose of Thyronorm to 25 per day and increase slowly to 37.5 after a week and then 50 next week. Keep Thyronorm 50 for next four weeks. Get TSH done after 6 weeks of starting treatment to know the exact dose she needs.